Journal Article

Hyperlactatemia and Hepatic Abnormalities in 10 Human Immunodeficiency Virus-Infected Patients Receiving Nucleoside Analogue Combination Regimens

J. Tyler Lonergan, Cynthia Behling, Hans Pfander, Tarek I. Hassanein and W. Christopher Mathews

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 31, issue 1, pages 162-166
Published in print July 2000 | ISSN: 1058-4838
Published online July 2000 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/313912
Hyperlactatemia and Hepatic Abnormalities in 10 Human Immunodeficiency Virus-Infected Patients Receiving Nucleoside Analogue Combination Regimens

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

During a 6-and-a-half month period, we identified 10 human immunodeficiency virus (HIV)-infected men who were receiving antiretroviral regimens, including nucleoside analogues, and who developed unexplained reproducible hyperlactatemia in association with either abdominal symptoms or an unaccounted-for elevated alanine aminotransferase level, or both. After careful consideration of the possible etiologies, antiretrovirals were discontinued; lactate levels normalized in all patients. The estimated incidence of this phenomenon in our clinic was 20.9 cases per 1000 person-years of nucleoside analogue treatment. These observations extend the spectrum of the nucleoside analogue-induced lactic acidosis/hepatic steatosis syndrome by the identification of a subtle and perhaps earlier form, which has characteristic symptoms and laboratory abnormalities, and a favorable prognosis on discontinuation of antiretroviral therapy.

Journal Article.  2947 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.